Thunderstorm Wind, Cass
- When
- June 13, 6:08 PM CST to 6:13 PM CST
- Where
- Cass County, 4 mi S of Beardstown
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.962, -90.430
A few tree branches were blown down.
A cold front triggered clusters of strong to severe thunderstorms across north-central Illinois during the evening of June 13th into the pre-dawn hours of June 14th. Most of the activity was focused along and north of a Beardstown to Champaign line.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A cold front triggered clusters of strong to severe thunderstorms across north-central Illinois during the evening of June 13th into the pre-dawn hours of June 14th. Most of the activity was focused along and north of a Beardstown to Champaign line. Numerous trees and power lines were blown down thanks to 60-70 mph wind gusts, while a few reports of hail as large as quarters were also received. The most significant wind damage occurred across northeastern McLean County from Chenoa and Lexington southeastward through Cropsey and Anchor where a damage survey team determined widespread wind gusts of 80-110 mph as well as 5 tornado touchdowns. A total of 33 high-tension electrical transmission towers were severely damaged as a result of the powerful winds across this area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 13, 5:42 PM CST, 26 minutes earlier. Its key messages:
Area Forecast Discussion...Updated Aviation National Weather Service Lincoln IL 642 PM CDT Thu Jun 13 2024 .KEY MESSAGES... - A prolonged period of unseasonably hot weather will continue through next week. Temperatures will range from the middle 80s to middle 90s, with the heat really ramping up Sunday into early next week as heat indices approach 100. - Storm chances (60-80%) return this evening and tonight. Scattered to numerous severe storms are possible with the primary hazards being damaging wind gusts in excess of 75 mph, large hail up to baseball size, and heavy rainfall. && .SHORT TERM... (Through Late Friday Night) Issued at 323 PM CDT Thu Jun 13 2024 Severe convection is still expected this evening and into tonight across parts of the area. Large hail and damaging winds are still expected with these storms as CAM models have been forecasting since last night. Storms should develop north and west of the CWA and then move into the CWA in the next several hours, thinking as early as 5-6pm. Models do have convection diminishing as it moves east and southeast, but some concern that the models are not picking up on the cold pool that is expected to develop as the MCS develops and then move east to southeast through the evening. The front, along with the convection will move through the CWA tonight and should be east and southeast of the area after midnight. Tomorrow should be clear skies, well behind the front with lighter winds as high pressure builds into the upper midwest. These lighter winds and slightly cooler conditions will continue into tomorrow night. Auten .LONG TERM... (Saturday through Next Thursday) Issued at 323 PM CDT Thu Jun 13 2024 The main focus in the extended is the heat. Though temps will still be on the warm side Sat, dwpts will be cool enough that heat indicies will not be an issue. However, temps and dwpts will increase starting on Sunday and continue into the middle of next week. This will push HIs into the 100-105 range for those three days. Any heat headlines will be considered later as there could be some changes based on forecasted cloud cover. Precip chances through the extended period will not be that high but some slight chances do show up in some periods. Auten && .AVIATION... (For the 00z TAFs through 00z Friday Evening) Issued at 642 PM CDT Thu Jun 13 2024 A complex of storms over west central IL will continue to move east this evening. Timed the cluster of storms for a 2 hour tempo group for lower cigs and higher winds for this evening at PIA and BMI, but went for 3hrs for SPI, DEC, CMI...also lower cigs with higher winds. After the precip moves out of the sites, broken cigs around 8kft are expected through the overnight hours. Tomorrow morning, expecting light and variable winds as a high pressure ridge builds into the area. Also expecting clear skies tomorrow through most of the day due to drier conditions. Auten && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Lincoln IL 309 PM CDT Thu Jun 13 2024 ILZ027>031-036>038-040>057-061-142015- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott- Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby- 309 PM CDT Thu Jun 13 2024 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...Tonight. Severe thunderstorms are forecast to impact the area this evening. Damaging winds gusts, large hail, and a few tornadoes are possible. Heavy rain rates could result in localized rainfall amounts over 5", which could lead to flash flooding, especially in urban areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heat and humidity will increase again late this weekend and early next week, with heat indices reaching the mid 90s to low 100 degree range each day Sunday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed between 5 PM and 11 PM. Expected storm motion is toward the southeast around 25 to 35 mph. ILZ062-063-066>068-071>073-142015- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 309 PM CDT Thu Jun 13 2024 This Hazardous Weather Outlook is for east central Illinois and southeast Illinois. .DAY ONE...Tonight. Scattered thunderstorms tonight may produce gusty winds, though organized severe weather is not expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heat and humidity will increase again late this weekend and early next week, with heat indices reaching the mid 90s to around 100 degrees each day Sunday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. Erwin
The Lincoln radar (KILX), 95 km away, was scanning. The volume nearest the first event began at 00:07 UTC.
31 thunderstorm wind, 5 tornado, 3 hail. Local standard time, as filed.
A few tree branches were blown down.
A power line was knocked down near the intersection of East Muller Road and Springfield Road.
A power line was knocked down just south of Curran.
A large carport was torn away and wrapped around a utility pole.
Power lines were blown down and caused a house fire southwest of Chillicothe.
Several 3-inch diameter tree limbs were blown down.
A tree was blown down onto a house.
Several power lines were blown down.
A tornado touched down along East 2600 North Road northeast of Lexington at 8:28 PM CDT. The tornado tracked eastward, ripping much of the roof off a farm outbuilding and snapping an antenna and breaking a few windows in a home before quickly dissipating less than a mile east from its initial touchdown at 8:29 PM CDT.
A tornado touched down near the intersection of North 3050 East Road and East 2700 North Road at 8:29 PM CDT. The tornado tracked eastward and destroyed a barn before quickly dissipating less than 1 mile from its initial touchdown at 8:30 PM CDT.
A semi trailer was blown over on I-55 about 2 miles southwest of Chenoa.
A tornado touched down just south of the intersection of North 3100 East Road and East 2600 North Road at 8:31 PM CDT. The tornado tracked east-southeastward, tearing a significant portion of the roof off a farm outbuilding before quickly dissipating east of North 3200 East Road northeast of Lawndale Cemetery at 8:32 PM CDT.
Numerous large tree limbs were blown down.
Large trees were blown onto power lines.
A personal weather station measured a 71 mph wind gust 2 miles south of Weston.
Personal weather station KILCOOKS5 measured a wind gust of 65 mph.
A tree was blown down across Route 9 near the Cooksville-Ellsworth Blacktop.
The siding and shingles of a house were damaged.
Numerous trees were damaged and one large tree was blown down.
Numerous trees were blown down.
A tornado touched down just north of East 1900 North Road and west of North 4000 East Road at 8:45 PM CDT. The tornado tracked eastward, destroying a machine shed and throwing debris from the shed a half mile eastward before quickly dissipating at 8:46 PM CDT.
A tornado touched down about 2 miles south of Anchor at 8:46 PM CDT. The tornado tracked southeastward, severely damaging or destroying several farm buildings. It then crossed into the National Weather Service Chicago County Warning Area (CWA) into western Ford County just north of East 1500 North Road at 8:50 PM CDT.
Numerous trees and powerlines were blown down.
A tree was blown onto powerlines.
A barn door was blown off along Route 47 northwest of Fisher.
A tree was blown down.
Several large trees and power poles were blown down.
Several trees were blown down just northeast of Lake of the Woods.
A power pole was blown down on County Road 2200 North between 1000 East and 1100 East.
A large tree branch was blown down.
Two 50-foot trees were snapped.
A large tree was broken and the chimney was blown off a farmhouse.
A tree was blown down onto a house, causing damage to the roof.
A few tree branches were blown down.
An irrigation pivot was overturned and a few large trees were snapped.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2024Every state in 2024This day in weather historyThe tornado archive for Illinois, 2024Warnings in Illinois, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1186114, 1186116, 1186110, 1186117, 1186119, 1186121, 1186123, 1186112, 1186113, 1186125, 1186126, 1186170, 1186184, 1186160, 1186197, 1186128, 1186130, 1186153, 1186157, 1186131, 1186132, 1186133, 1186134, 1186206, 1186207, 1186135, 1186136, 1186138, 1186139, 1186140, 1186142, 1186145, 1186146, 1186147, 1186148, 1186149, 1186150, 1186154, 1186159.